Idaho, 2024

Damaging Winds in Idaho, July 1, 2024

July 1, 2024 · NWS PIH · 7 events in 2 counties and zones

Many thunderstorms produced severe wind gust speeds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Many thunderstorms produced severe wind gust speeds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 1, 12:56 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 12:56 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
156 PM MDT Mon Jul 1 2024

.SHORT TERM...Today through Tuesday Night.
Scattered showers and storms will continue through the rest of this
evening with the best coverage remaining in the upper Snake Plain
into the northern portion of the Eastern Highlands/Island Park
region. Areas north of a line from Small, to Rexburg, to Driggs will
have the best potential (50 to 80 percent chance) for a wetting
rain/wet storms today. Storms will be capable of producing brief
downpours, small hail, and gusts around 45 to 50 mph. Forecast
soundings for areas around Idaho Falls and northward show the
classic inverted v feature to support strong wind gusts along with
about 800 to 900 J/kg of DCAPE, though afternoon 0 to 6 km shear
is modest, coming in around 20 to 30 kts, and seems to be holding
back storms just a bit. Several storms training over Dubois early
this afternoon dropped about a half to three quarters of an inch
in just under an hour. CAMs also hit at the potential for an
isolated storm or two moving thorugh the Southern Hills. Overall,
activity should diminish after sunset and taper off by midnight or
shortly after.

Thanks to the cold front that moved through, temperatures today will
top out in the 70s to low 80s for most of the Snake Plain, eastern
Magic Valley, and Southern Hills. Areas up north near Island Park
will struggle to hit 70 degrees today. A LAKE WIND ADVISORY
continues until 9 PM this evening for the American Falls reservoir
where sustained winds are expected to remain at or above 20 mph.
Wind gusts across the area today will generally range from 25 to 35
mph. Highs on Tuesday will be nearly a repeat and overall it will be
a drier day with winds still breezy at times, but only gusting 20 to
30 mph.
AMM

.LONG TERM...Wednesday through next Monday.
We remain in northwest flow aloft on Wednesday and Thursday as
another system begins to move out of Canada and into northern
Montana. This looks to open the door just enough for at least a 20
percent chance of a shower/storm up in the Island Park region on
Wednesday and Thursday. Outside of this area we are expected to stay
dry across central and eastern Idaho. Wind will be elevated on
Wednesday with gusts of 30 to 40 mph expected in the eastern Magic
Valley and through the Snake Plain. Even outside of these typically
breezy areas wind gusts will range from 25 to 35 mph. Winds will be
lighter on the 4th, with afternoon gusts closer to 20 to 25 mph.
Temperatures begin to warm back up on Friday with highs returning to
the mid 80s for much of the area. The GFS is getting back on board
with the heat dome building over the Southwest through the weekend
and the ECMWF continues to show the same as it has been doing. This
means our warming trend will continue through the weekend as we
reach the 90s once again.
AMM

&&

.AVIATION...18Z Monday through 18Z Tuesday.
Main aviation impacts will be the potential for showers and storms
at IDA and DIJ. Latest HREF probability of thunder is about a 50 to
70 percent chance at these two sites with about a 10 to 20 percent
chance at SUN, PIH, and BYI. Wind gusts with storms will most likely
be in the 35 to 40kt range. Storms are expected to diminish after
sunset, but persist until 06-08Z. Any storm passing over a
terminal could drop conditions from VFR to MVFR or even IFR due to
low VIS and CIGs. Outside of storms, it will still be breezy
today with gusts at all sites ranging from 20 to 30 kts with the
higher end of those gusts at BYI, PIH, and IDA. Tuesday is
expected to be dry with wind gusts around 15 to 20 kts at all
sites. AMM

&&

.FIRE WEATHER...Showers and storms continue for the rest of the
afternoon and evening across much of FWZ 410, 411, 475, and 476.
In these zones there is a 50 to 80 percent chance of wet
thunderstorms. While these areas will be the main focus for storms
today, there is about a 10 to 20 percent chance for an isolated
storm in FWZ 413 and 427. Any storm here is more likely to by a
dry storm, with only about a 10 to 20 percent chance of QPF of at
least a tenth of an inch. Any storms will be capable of producing
small hail and wind gusts around 50 mph, but the storms farther
north seem more likely to pack the better punch, so to say.
Activity will diminish after sunset and taper off around midnight.
Tuesday is expected to be a drier day with wind gusts around 25
mph and min RHs in the upper teens to low 20s across all of
central and eastern Idaho with the exception being parts of the
Eastern Highlands where RHs will bottom out in the upper 20s to
mid 30s. We are expecting critical to near-critical fire weather
conditions for many on Wednesday as we get even drier with min RHs
in the low teens to upper teens almost everywhere. Wind gusts
will pick up again, too, in the 30 to 40 mph range. Humidity
increases slightly and winds will be lighter on Thursday. AMM

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jul 1, 3:14 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
414 PM MDT Mon Jul 1 2024

IDZ053-064-012245-
Big Hole Mountains ID-Upper Snake River Plain ID-
414 PM MDT Mon Jul 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT...
SOUTHEASTERN JEFFERSON AND WESTERN MADISON COUNTIES THROUGH 445 PM
MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Menan, or near Lorenzo, moving east at 30 mph.

HAZARD...Wind gusts in excess of 45 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Rexburg, Rigby, Lorenzo, Sugar City, Menan, Teton, Lewisville,
Parker, Archer, Egin, St Anthony, Plano, and Thornton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4367 11210 4388 11214 4401 11170 4365 11156
TIME...MOT...LOC 2214Z 260DEG 28KT 4377 11195

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...45 MPH

Cropp

The radar

The Pocatello radar (KSFX), 75 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
July 1, 4:25 PM MST to 4:40 PM MST
Where
Butte County, 12 mi E of Howe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -112.760

The Sand Dunes mesonet station measured a 58 mph wind gust.

Thunderstorm Wind, Butte

When
July 1, 4:40 PM MST to 4:50 PM MST
Where
Butte County, 1 mi SSE of Arco
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.617, -113.292

A 60 mph wind gust measured near Arco at the ARC mesonet site.

Thunderstorm Wind, Butte

When
July 1, 4:45 PM MST to 5:00 PM MST
Where
Butte County, 1 mi ENE of Howe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.785, -112.981

Mesonet station HOW measured a 60 mph wind gust.

Thunderstorm Wind, Clark

When
July 1, 4:45 PM MST to 5:00 PM MST
Where
Clark County, 23 mi SSW of Small
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.913, -112.557

A 60 mph wind gust measured at BLU Blue Dome site.

Thunderstorm Wind, Clark

When
July 1, 5:00 PM MST to 5:15 PM MST
Where
Clark County, 25 mi WSW of Dubois
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.032, -112.695

A 61 mph wind gust measured at Reno Gulch mesonet site.

Thunderstorm Wind, Butte

When
July 1, 5:15 PM MST to 5:30 PM MST
Where
Butte County, 12 mi ENE of Berenice
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.897, -112.757

INL Specific Manufacturing mesonet site recorded 59 mph wind gust.

Thunderstorm Wind, Butte

When
July 1, 5:30 PM MST to 5:45 PM MST
Where
Butte County, 13 mi SE of Arco
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.497, -113.116

A 70 mph wind gust measured at Big Southern Butte.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206199, 1206202, 1206203, 1206204, 1206205, 1206201, 1206206.